Alert archive / Nevada / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 17, NWS Las Vegas, NV

July 12, 2008Esmeralda County, Nye County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 12, 2008, 4:06 PM PDT for Esmeralda County, Nye County, Nevada. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2008, 4:06 PM PDT (23:06 UTC)
Expired
Jul 12, 2008, 5:00 PM PDT
In force
54 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

Counties Esmeralda County, NV, Nye County, NV

The radar

The San Joaquin Valley radar (KHNX), 245 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.1 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2008-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2008-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3726 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 122308
SVRVEF
NVC009-023-130000-
/O.NEW.KVEF.SV.W.0017.080712T2306Z-080713T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
406 PM PDT SAT JUL 12 2008

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ESMERALDA COUNTY IN SOUTH CENTRAL NEVADA...
  WEST CENTRAL NYE COUNTY IN SOUTH CENTRAL NEVADA...

* UNTIL 500 PM PDT.

* AT 355 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
  STORM WAS LOCATED 10 MILES NORTH OF SCOTTYS JUNCTION...OR 11 MILES
  EAST OF LIDA JUNCTION...AND WAS MOVING SOUTHWEST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...GOLD POINT...LIDA JUNCTION AND SCOTTYS
  JUNCTION.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3706 11721 3741 11759 3764 11704 3726 11678
TIME...MOT...LOC 2306Z 067DEG 23KT 3741 11711

$$

PIERCE
2 follow-up statements
000 
WWUS55 KVEF 122334
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
433 PM PDT SAT JUL 12 2008

NVC009-023-130000-
/O.CON.KVEF.SV.W.0017.000000T0000Z-080713T0000Z/
ESMERALDA NV-NYE NV-
433 PM PDT SAT JUL 12 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM PDT
FOR WEST CENTRAL NYE AND SOUTHEASTERN ESMERALDA COUNTIES...

AT 424 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 7 MILES EAST OF GOLD POINT...OR 10 MILES 
SOUTH OF LIDA JUNCTION...MOVING SOUTHWEST AT 26 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3706 11721 3741 11759 3764 11704 3726 11678
TIME...MOT...LOC 2333Z 067DEG 23KT 3734 11731

$$

PIERCE
000 
WWUS55 KVEF 122359
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
457 PM PDT SAT JUL 12 2008

NVC009-023-130007-
/O.EXP.KVEF.SV.W.0017.000000T0000Z-080713T0000Z/
ESMERALDA NV-NYE NV-
457 PM PDT SAT JUL 12 2008

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL NYE AND 
SOUTHEASTERN ESMERALDA COUNTIES WILL EXPIRE AT 500 PM PDT...

RADAR INDICATED THE SEVERE THUNDERSTORM NEAR SCOTTYS JUNCTION AND 
LIDA JUNCTION HAS WEAKENED.

SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH THE EVENING 
HOURS WITH ISOLATED SHOWERS OR THUNDERSTORMS POSSIBLE THROUGH THE 
LATE NIGHT HOURS.

LAT...LON 3706 11721 3741 11759 3764 11704 3726 11678
TIME...MOT...LOC 2357Z 067DEG 23KT 3728 11749

$$

PIERCE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:15 PM PDT, 51 minutes earlier.

Area forecast discussion, Jul 12, 3:15 PM PDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
315 PM PDT SAT JUL 12 2008

.SYNOPSIS...AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH MONSOONAL
MOISTURE IN PLACE OVER MUCH OF THE REGION TO PRODUCE SCATTERED
THUNDERSTORMS THROUGH THE WEEKEND AND EARLY NEXT WEEK...ESPECIALLY
DURING THE AFTERNOON AND EVENING HOURS. STORM COVERAGE GRADUALLY
DECREASES BY THE MIDDLE OF NEXT WEEK AS DRIER SOUTHWEST FLOW
DEVELOPS.
&&

.SHORT TERM...INVERTED TROUGH OVER THE AREA PROGGED TO MOVE VERY
LITTLE THROUGH MONDAY BUT DOES WEAKEN WITH TIME. MOIST AND UNSTABLE
AIR MASS WILL REMAIN IN PLACE DURING THIS TIME AS THERE WILL BE
NOTHING TO FLUSH THE MOISTURE OUT WHILE THE TROUGH REMAINS IN PLACE.
AS A RESULT...EXPECT ISOLATED TO SCATTERED THUNDERSTORMS TO CONTINUE
THROUGH MONDAY...MAINLY IN THE AFTERNOON AND EVENING HOURS. MAXIMUM
TEMPERATURE FORECASTS WILL BE TRICKY DEPENDING ON WHERE BREAKS IN
CLOUDS ARE WHICH WILL BE DIFFICULT TO FORECAST. GENERALLY WENT CLOSE
TO MOS GUIDANCE TEMPS.

.LONG TERM...MADE VERY LITTLE CHANGE TO THE EXISTING FORECAST WITH
MODELS SHOWING GOOD CONTINUITY IN THE EXTENDED. WITH CURRENT WEATHER
PRESSING...WILL POST THE PREVIOUS LONG TERM DISCUSSION...WHICH
DETAILS THE SITUATION WELL. /PREV DISCUSSION/ GENERALLY KEPT HIGHER
POPS OVER THE SOUTHEASTERN THIRD OF THE CWA WITH A GRADUAL DECREASE
TOWARD THE NORTHWEST. WINDS ALOFT WILL REMAIN FAIRLY WEAK WHICH WILL
HELP TO KEEP THE RISK OF FLASH FLOODING A MAIN CONCERN. MODELS ARE
SHOWING AN UPPER LEVEL TROUGH DIGGING DOWN THE COAST LATE IN THE
WEEK WHICH WILL HELP TO DRY THINGS OUT FROM WEST TO EAST.
HOWEVER...LATEST GFS IS HAVING A HARD TIME REMOVING THE DEEPER
MOISTURE FROM THE EASTERN PORTIONS OF THE CWA AND IS SHOWING A
FAIRLY SHARP MOISTURE BOUNDARY CUTTING THROUGH THE CWA. DOES NOT
LOOK LIKE MOISTURE WILL SCOUR COMPLETELY FROM THE EASTERN
ZONES...BUT AREA TO THE WEST WILL SHOW A GRADUAL DRYING TREND. &&

.AVIATION...FOR MCCARRAN...THUNDERSTORM DEVELOPMENT IN SURROUNDING
AREAS IS REALLY STARTING TO PICK UP RIGHT NOW...BUT STILL FEEL THAT
BEST CHANCE FOR THUNDERSTORMS IN THE VALLEY WILL BE VERY LATE THIS
AFTERNOON AND INTO THE EVENING. MOST STORMS THAT HAVE DEVELOPED
NEARBY TODAY HAVE NOT RESULTED IN SEVERE SURFACE WINDS....WITH THE
LOWER ATMOSPHERE BEING SO MOIST. THEREFORE MICROBURST/DOWNBURST
POTENTIAL IS MINIMAL.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TO
PERSIST INTO THE EVENING...THEN BECOME VERY ISOLATED OVERNIGHT.
EXPECT A REPEAT OF CONVECTIVE ACTIVITY ACROSS THE AREA TOMORROW.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

HARRISON/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 12, 6:05 AM PDT, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
605 AM PDT SAT JUL 12 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-130700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
605 AM PDT SAT JUL 12 2008 /605 AM MST SAT JUL 12 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

SUBSTANTIAL MOISTURE OVER MUCH OF THE REGION WILL COMBINE WITH AN
UPPER LEVEL IMPULSE TO PRODUCE SCATTERED THUNDERSTORMS...MAINLY
DURING THE AFTERNOON AND EVENING HOURS. IN ADDITION TO DANGEROUS
LIGHTNING AND POSSIBLY STRONG WINDS...THE POTENTIAL FOR HEAVY RAIN
COULD PRODUCE ISOLATED FLASH FLOODING OVER THE MOJAVE DESERT REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE ENTIRE REGION
SUNDAY THROUGH EARLY IN THE WEEK. THE MAIN HAZARD WILL CONTINUE TO
BE ISOLATED FLASH FLOODING. A DRY SOUTHWEST FLOW IS FORECAST TO
DEVELOP TUESDAY LEADING TO DECREASING THUNDERSTORM COVERAGE WEDNESDAY
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY IN SOUTHERN NEVADA AND
NORTHWEST ARIZONA. SPOTTERS ARE ALWAYS ENCOURAGED TO REPORT ANY
SIGNIFICANT WEATHER AS SOON AS IT IS SAFE TO DO SO.

ADAIR

In the hours before

Local storm report, Jul 12, 12:47 PM PDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1247 PM PDT SAT JUL 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     HAIL             HUALAPAI PEAK           35.07N 113.90W
07/12/2008  M0.88 INCH       MOHAVE             AZ   PARK/FOREST SRVC

&&

FUI
Local storm report, Jul 12, 2:45 PM PDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
245 PM PDT SAT JUL 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      HUALAPAI PEAK           35.07N 113.90W
07/12/2008                   MOHAVE             AZ   PARK/FOREST SRVC

            WATER...MUD AND ROCKS WERE CROSSING THE ROAD AT THE
            ENTRANCE TO THE PARK.

&&

FUI
Local storm report, Jul 12, 3:23 PM PDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
323 PM PDT SAT JUL 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      GOLDEN VALLEY           35.22N 114.22W
07/12/2008                   MOHAVE             AZ   LAW ENFORCEMENT

            WEST CHINO DRIVE CLOSED DUE TO FLOODING BETWEEN NORTH
            ESTRELLA ROAD AND MILKY WAY.

&&

FUI

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:28 PM PDTAreal Flood AdvisoryVEFLincoln62 min
Jul 11, 7:33 PM PDTAreal Flood AdvisoryVEFClark, Lincoln57 min
Jul 11, 9:30 PM PDTAreal Flood AdvisoryVEFClark, Lincoln90 min
Jul 11, 11:37 PM PDTAreal Flood AdvisoryVEFClark83 min
Jul 11, 11:47 PM PDTFlash Flood WarningVEFClark118 min
Jul 12, 1:18 PM PDTFlash Flood WarningVEFClark117 min
Jul 12, 2:08 PM PDTSevere Thunderstorm WarningVEFClark39 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.